Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 8, 2021, 2:32 AM CDT for Benton County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 2:32 AM CDT (07:32 UTC)
- Expired
- Aug 8, 2021, 3:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.50 in
- Wind
- 40
County Benton County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
387
WWUS83 KDVN 080732
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
232 AM CDT Sun Aug 8 2021
IAZ051-080800-
Benton IA-
232 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact far northwestern Benton County
through 300 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Porte City, or 13 miles northwest of Vinton, moving north at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Benton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4230 9230 4230 9210 4223 9211 4222 9230
TIME...MOT...LOC 0732Z 188DEG 12KT 4225 9226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
SheetsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:26 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 8, 12:26 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1226 AM CDT Sun Aug 8 2021 ...06Z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Sat Aug 7 2021 Active weather found across the area this afternoon. An upper level wave was located across NE and moving towards the area. At the same time, a potent MCV was causing strong to severe storms north of the area and north of a surface warm front. This surface warm front was located from near Freeport to just south of Rochester, MN. Clearing skies across the area have led to large CAPE across the area. As the wave approaches the area showers and thunderstorms are expected to develop. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 300 PM CDT Sat Aug 7 2021 1. Do we see afternoon/evening storms is main question. 2. Better chances for storms later in period into Sunday PM. Discussion: What happens in the next few hours is the more difficult part of the forecast. Mesoscale is the name of the game there. Later in the period, most forcing will be synoptic in nature and thus a high degree of forecast skill. At the current, temperatures have reaching the upper 80s with Tds near the mid 70s leading to 4500 to 5000 J/kg of SBCAPE. The better deep layer shear is currently with the MCV moving north of the area. The shear is expected to advect east of the area through the mid evening, at that time, if storms haven't formed, then the best chance will be near daybreak as the wave and sfc boundary move into the area. If storms form this afternoon, watching for convT or residual OFBs moving into the area, then CAPE would support small hail and even wind gusts. North, closer to highway 20, a tornado threat could be possible as well. Low confidence on this as 18z sounding shows a higher ConvT and a small cap in place. We are close and think we need some boundary to get storms this afternoon/evening. After this, attention turn towards Sunday. Low chance of a weakening MCS in the AM. Best chance for pops looks to be later in day with front. CAMS are consistent with having convection with this. Question of an enhanced wind field due to a MCV is possible. While the severe threat is marginal at this time, mesoscale changes could result in a higher risk category as we move into tomorrow. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 300 PM CDT Sat Aug 7 2021 Key messages: 1) Severe storms possible Sunday evening. 2) Hot and very humid early next week. 3) Cooler and less humid late in the week. Details: Sunday night: CAM's indicates strong to severe thunderstorms during the evening hours, with the main threats damaging winds and large hail. Decent upper level trough and modest deep layer shear will contribute to the potential for organized clusters. Monday through Tuesday: Heights rise and forecast soundings suggest a cap in place which suggests convection will be suppressed. The main story will be the hot and very humid conditions with highs into the lower 90s at some locations. With dewpoints well into the 70s (with contribution from the evapotranspiration from crops) this will create heat index values of 100+ in many locations. Later shifts will need to monitor the potential for heat advisory headline. Tuesday evening: Another wave comes into the area with a very unstable airmass (CAPE 3000+ J/kg)in place and again enough shear to create organized severe storms. SPC already has eastern IA and far nw IL in at 15% probability for severe risk Day4/Tue outlook. Wednesday through Thursday: Looks dry but heat and humidity continue with highs around 90 and heat index values well into the 90s. Thursday night: A stronger upper level trough and cold front arrives with the potential for thunderstorms along the front. Too early to determine the severe risk. Friday through Saturday: A delightful end to the work week and start of the weekend. Northwest flow in the upper levels and Canadian high pressure at the surface will be building southeast into the corn belt. This will bring our cwa a north wind with cooler temperatures and much less humid airmass. Highs should be in the upper 70s to lower 80s with lows dipping into the 50s. Haase && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) ISSUED AT 1225 AM CDT Sun Aug 8 2021 Scattered showers and thunderstorms over central Iowa will likely impact the CID and DBQ terminals late tonight with possible brief MVFR conditions. BRL and MLI will likely remain VFR through the night gusty south to southwest winds. A large complex of thunderstorms moving into northwest Missouri and southwest Iowa will continue moving east to northeast overnight, potentially impacting the terminals later this morning. There is below average forecast confidence with this system and for now, the terminals will have storms reaching BRL after sunrise. PROB30 groups for mid morning storms were utilized at CID, MLI and DBQ, where there is greater uncertainty in whether the storms will hold together. Additional thunderstorms are carried in the forecasts for later in the afternoon and evening. Some of these could have IFR conditions and strong gusty winds. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Haase AVIATION...Sheets
Hazardous weather outlook, Aug 7, 8:25 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 825 PM CDT Sat Aug 7 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090130- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 825 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Thunderstorms are possible tonight, especially across northern and western portions of the outlook area. An isolated severe storm cannot be ruled out. Localized heavy rain and flooding is also possible if storms move over the same areas repeatedly. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Showers and thunderstorms are possible through mid week week. There is a low risk of severe thunderstorms across the outlook area on Sunday with the main threats being large hail and damaging winds. Additionally on Sunday, heavy rainfall is possible and there is a slight risk of excessive rainfall. Beyond Sunday, it is still too early to determine the risk of severe thunderstorms. Heat and humidity will build across the area on Monday and Tuesday with the potential for heat indices to exceed 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but may be needed on Sunday.
In the hours before
Special weather statement, Aug 8, 1:29 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
129 AM CDT Sun Aug 8 2021
IAZ040-051-052-080700-
Linn IA-Buchanan IA-Benton IA-
129 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of southwestern
Buchanan, Benton and northwestern Linn Counties through 200 AM CDT...
At 128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shellsburg to near Dysart. Movement was
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Shellsburg around 145 AM CDT.
Other locations in the path of these storms include Garrison, Center
Point, Urbana and Mount Auburn.
This includes Interstate 380 between mile markers 37 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9230 4230 9207 4235 9206 4237 9173
4202 9183 4205 9230
TIME...MOT...LOC 0628Z 208DEG 9KT 4208 9194 4213 9228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SheetsSpecial weather statement, Aug 8, 1:59 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
159 AM CDT Sun Aug 8 2021
IAZ040-051-080730-
Buchanan IA-Benton IA-
159 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of southwestern
Buchanan and northwestern Benton Counties through 230 AM CDT...
At 159 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dysart, or 11 miles west of Vinton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dysart, Brandon and Mount Auburn.
This includes Interstate 380 near mile marker 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4230 9230 4230 9207 4234 9206 4232 9197
4208 9222 4210 9230
TIME...MOT...LOC 0659Z 208DEG 11KT 4216 9226
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SheetsSpecial weather statement, Aug 8, 2:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
232 AM CDT Sun Aug 8 2021
IAZ051-080800-
Benton IA-
232 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact far northwestern Benton County
through 300 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Porte City, or 13 miles northwest of Vinton, moving north at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Benton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4230 9230 4230 9210 4223 9211 4222 9230
TIME...MOT...LOC 0732Z 188DEG 12KT 4225 9226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SheetsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:29 AM CDT | Special Weather Statement | DVN | Benton | 31 min |
| Aug 8, 1:59 AM CDT | Special Weather Statement | DVN | Benton | 31 min |
| Aug 8, 2:24 PM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 53 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.